Tinnitus, ringing in the ears,chemo side effect?

Highlighted
Contributor

Tinnitus, ringing in the ears,chemo side effect?

Hi, my husband has just completed his 6th round of chemo, he is sufferring very badly from tinnitus. It is making it very difficult to hear, particularly when there is other background noise. We have been told it is something he will have to live with and that it is common following chemo treatment. Does anybody else suffer from this? If so, does it get any better? Thanks,
Reply
0 Kudos
6 REPLIES 6
Highlighted
Deceased

Re: Tinnitus, ringing in the ears,chemo side effect?

Hi There Can you be a bit more specific as to what drugs your husband has been on? Tinnitus is a side effect of certain anti-cancer drugs, but also a whole range of other drugs including some quite common agents. So often it is a combination of some of these, that results in hearing loss. The tinnitus was explained to me as the brain manufacturing noise to make up for the higher frequency hearing loss as a result of toxicity to the hearing mechanisms by the drugs. So not only do you have the ringing in the ears but you no longer hear the high frequency sounds, making it hard to distinguish between certain sounds and others. In my case the tinnitus was a side effect of blood pressure medication. Most of the time I no longer notice it, that is I just tune it out. But there are times I am amazed that other people can't hear it it is so loud. Having background noise, e.g. radio on, helps you not to notice it. Cheers Sailor A strong nor’-wester ’s blowing, Bill! Hark! don’t ye hear it roar now? Lord help ’em, how I pities them Unhappy folks on shore now! The Sailor’s Consolation
Reply
0 Kudos
Highlighted
Contributor

Re: Tinnitus, ringing in the ears,chemo side effect?

Thanks Sailor, I believe the chemo was cystplatin, I know there was something else too but can't remember it just at the moment. He is also on blood pressure medication.
Reply
0 Kudos
Highlighted
Deceased

Re: Tinnitus, ringing in the ears,chemo side effect?

Hi Mrs Elton Yes cis-platin is one of the drugs that effects hearing, it initially causes high frequency hearing loss that progressively goes to lower frequencies. They should be monitoring this during his chemo. It is also likely that he may be on vincristine as well - they often give wit with cis-platin, and this can have the same side effect. If he is non Norvasc (Amlodopine) for blood pressure, tinnitus can be a side effect of that - at least it was for me. We all hope, however, that it is worth it and that it really knocks his cancer back. Regards Sailor He that will not sail till all dangers are over must never put to sea. Thomas Fuller .


Reply
0 Kudos
Highlighted
Frequent Contributor

Re: Tinnitus, ringing in the ears,chemo side effect?

I had tinnitus badly after chemo and vincristine was seen running away from the scene looking guilty. I found that a couple of visits to my GP to get the wax and fungus out of my ears did make a lot of difference. I don't think it's entirely coincidental that the tinnitus settled down at the same time. That leaves the aftereffects of 1970s rock n'roll. I'm talking: Daddy Cool Thorpey Split Enz Dingoes Skyhooks (a little bit) in small pub lounges all over Melbourne in the great days of pub rock when you could stand right in front of a speaker stack for all of Saturday afternoon and really get it into you... to be honest I don't blame chemo at all. H
Reply
0 Kudos
Highlighted
Contributor

Re: Tinnitus, ringing in the ears,chemo side effect?

Hey Sailor and Harker, Thanks for your feedback (no pun intended H!!), hubby has been to the GP today who has suggested a nasal spray and the old head under the towel with the steaming euclayptus bowl!! Hasn't helped yet! At least now I know he can't blame me for keeping him awake by snoring!!! and I get to watch my tv shows while he working on his laptop and it doesn't disturb him one iota!
Reply
0 Kudos
Highlighted
Not applicable

Re: Tinnitus, ringing in the ears,chemo side effect?

I know it has been a couple of years, but how is his tinnitus doing? I had Chemo in 2005, I also had cystpltin and am still suffering from tinnitus.
Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.